Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 2, 2017, 9:46 PM EDT for Franklin County, Grand Isle County, Vermont; Clinton County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 9:46 PM EDT (01:46 UTC)
- Expired
- Aug 2, 2017, 10:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WUUS51 KBTV 030146
SVRBTV
NYC019-VTC011-013-030230-
/O.NEW.KBTV.SV.W.0046.170803T0146Z-170803T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
946 PM EDT WED AUG 2 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
East central Clinton County in northern New York...
Central Grand Isle County in northwestern Vermont...
Northwestern Franklin County in northwestern Vermont...
* Until 1030 PM EDT
* At 946 PM EDT, a severe thunderstorm was located over Cloak Island,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Chazy, Franklin, St. Albans City, Sheldon, Swanton, St. Albans
Town, South Alburgh, Alburgh, Alburgh Dunes State Park, North Hero,
Swanton Village, Berkshire, Highgate Falls, Isle La Motte, Lake
Carmi State Park, Highgate, Grand Isle, Enosburg Falls Village,
Richford and Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4501 7255 4471 7334 4487 7348 4502 7315
4501 7261
TIME...MOT...LOC 0146Z 274DEG 13KT 4483 7332
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
201
WWUS51 KBTV 030205
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
1005 PM EDT WED AUG 2 2017
NYC019-030213-
/O.CAN.KBTV.SV.W.0046.000000T0000Z-170803T0230Z/
Clinton NY-
1005 PM EDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 4487 7292 4471 7334 4477 7335 4478 7334
4480 7334 4483 7336 4485 7337 4498 7323
TIME...MOT...LOC 0203Z 274DEG 13KT 4483 7323
$$
VTC011-013-030230-
/O.CON.KBTV.SV.W.0046.000000T0000Z-170803T0230Z/
Grand Isle VT-Franklin VT-
1005 PM EDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR CENTRAL GRAND ISLE AND WEST CENTRAL FRANKLIN COUNTIES...
At 1003 PM EDT, a severe thunderstorm was located over Butler Island,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines and create boating hazards.
Locations impacted include...
Swanton Village, Isle La Motte, St. Albans City, Swanton, St. Albans
Town, South Alburgh, Alburgh Dunes State Park, North Hero, Grand
Isle, Alburgh, Sheldon, Highgate, Fairfield, Reed Point, Wagner
Point, Young Island, North Hero State Park, Scott Point, Burton
Island State Park and Butler Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4487 7292 4471 7334 4477 7335 4478 7334
4480 7334 4483 7336 4485 7337 4498 7323
TIME...MOT...LOC 0203Z 274DEG 13KT 4483 7323
HAIL...1.00IN
WIND...60MPH
$$
Hanson843
WWUS51 KBTV 030225
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
1025 PM EDT WED AUG 2 2017
VTC011-013-030235-
/O.EXP.KBTV.SV.W.0046.000000T0000Z-170803T0230Z/
Grand Isle VT-Franklin VT-
1025 PM EDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAND ISLE AND WEST
CENTRAL FRANKLIN COUNTIES WILL EXPIRE AT 1030 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4487 7292 4471 7334 4477 7335 4478 7334
4480 7334 4483 7336 4485 7337 4498 7323
TIME...MOT...LOC 0225Z 274DEG 13KT 4482 7313
$$
HansonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:35 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 2, 7:35 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Burlington VT 735 PM EDT Wed Aug 2 2017 .SYNOPSIS... Above normal temperatures and deeper moisture will set the stage for isolated to scattered afternoon and evening showers and thunderstorms today and Thursday. Better chances for showers and thunderstorms will exist Friday into Saturday as an upper level trough of low pressure slowly moves across the region. Cooler and drier weather is expected on Sunday. && .NEAR TERM /THROUGH THURSDAY/... As of 630 PM EDT Wednesday...The forecast remains in overall good shape as we progress into the evening hours. With relatively high freezing levels (12-13 kft) and weakly forced flow aloft, convection today was unorganized and pulse in nature with a few briefly stronger updrafts that plausibly led to gusty winds and some small hail here and there - nothing too much above "garden variety" stuff. With loss of heating activity is steadily on the downturn and have leaned in the direction of hourly HRRR pops through 9-10 pm or so, after which we should see a mainly dry overnight period. Most concentrated lingering activity through sunset should be across the Adirondacks where a brief heavier downpour will remain possible. Some variable high clouds from this afternoon's convection continues to float around here and there, but this should trend bodily toward partly cloudy/mostly clear skies later tonight along with patchy fog in favored locales - all covered in current forecast quite well. Have a great evening. Prior discussion... Still dealing with an environment conducive to pulse storms late this afternoon with temperatures in the 80s and dew points in the lower to mid 60s. This combined with 850/500 millibar lapse rates approaching dry adiabatic and we have enough instability for isolated pulse storms. Flow aloft is very weak and thus as we get to sunset...we lose the instability and any showers or storms come to an end. Should be quiet overnight with some fog forming in the favored valley locations. Lows will be in the 60s with some 50s in the mountains. Thursday is looking very similar to today. Highs in the 80s...dew points in the 60s...and steeper mid level lapse rates to produce sufficient instability for pulse storms to develop. Activity will be terrain driven and any mesoscale boundaries. Flow aloft remains weak and once we lose the daytime heating...showers and storms will come to an end. Will continue to word the activity as isolated to scattered showers and storms. Brief heavy downpours and gusty winds would be the main threat if any of the storms get organized...which has a low likelihood. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 337 PM EDT Wednesday...Thursday night will be similar to Wednesday night with any convection quickly coming to an end and clear skies and light winds allowing for some fog in the favored valley locations. Composite analysis of the convective potential for Friday looks different than Wednesday and Thursday. Upper trough moves across the Great Lakes but still remains well west of the area. This will keep more favorable deep layer shear out across the eastern Great Lakes and into western New York and parts of northern New York. At this time feel in our area the Saint Lawrence Valley will see sufficient deep layer shear moving over the top of the favorable instability that is expected to develop with highs in the 80s and dew points once again in the 60s. Could see some organized storms late in the day and will have to keep an eye on this situation as there may be an increased hail and wind threat. This upper trough is slow to move east so we lose the instability Friday night when the stronger shear finally moves over the area. Feel the threat for showers and some storms will exist...but stronger convection may be limited. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 352 PM EDT Wednesday...Trends in the long term continue to slow the timing of the front that comes through the weekend. I trended the forecast towards the EC supporting showers across the eastern Dacks Saturday morning and then brings the showers into Vermont later in the day. The PWATS do surge but there's a only small window in which we could see convection. However the forcing isn't collocated in with the axis of heaviest precip so I'm not too bold on the idea of significant weather. High pressure builds into the region for Sunday leading to cooler and drier conditions which brings our temperatures back to near normal. With northwest flow I did keep the idea of some lingering showers as there may be some orographic lift helping showers to stick around. Towards Monday afternoon, an upper level low will dig into the the Great Lakes region and bring an surface low pressure system up the Saint Lawrence valley. This should bring widespread showers and thunderstorms Monday into Tuesday. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Through 00Z Friday...Isolated storms, mainly in northern NY winding down this evening and have TAF sites dry through the overnight hours. Expect KMPV/KSLK to fog in again tonight as last night with good radiational cooling in light winds and clearing skies, and dewpoints in the mid 60s. More of a LIFR fog threat at KSLK where a brief thunderstorm this afternoon dropped a quick 0.17 inch of rain to wet the ground. Any LIFR fog & stratus to dissipate around 12z. Thursday afternoon similar to today with moist unstable airmass and weak forcing, focusing afternoon thunderstorms again mainly in the higher terrain. Went predominately with VCSH for now with chances in the outer period of the TAF. Light southerly wind to become near calm overnight except KRUT where nocturnal drainage wind from the southeast sets up. Outlook... Thursday Night: VFR. Isolated SHRA...Isolated TSRA...Patchy FG. Friday: VFR. Breezy. Scattered SHRA...Scattered TSRA...Patchy FG. Friday Night: VFR. Breezy. Scattered SHRA...Isolated TSRA. Saturday: VFR/MVFR. Breezy. Likely SHRA...Slight Chance TSRA. Saturday Night: VFR. Slight Chance SHRA...Slight Chance TSRA. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Evenson NEAR TERM...Evenson/JMG SHORT TERM...Evenson LONG TERM...Deal AVIATION...Hanson
Hazardous weather outlook, Aug 2, 4:17 PM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 417 PM EDT Wed Aug 2 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-032030- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 417 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. Isolated showers and thunderstorms will be coming to an end around sunset tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered showers and thunderstorms are expected to develop on Thursday and then end around sunset. Brief heavy downpours and gusty winds will be possible. Better chances for showers and storms will develop Friday afternoon and night...especially out across the Saint Lawrence Valley. The potential for strong to possibly severe storms will exist in this area late in the day Friday through the first half of Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 4:30 PM EDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Burlington VT
430 PM EDT WED AUG 2 2017
NYZ029-030-022100-
Southeastern St. Lawrence-Southern Franklin-
430 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN COUNTY...
At 429 PM EDT, a strong thunderstorm was located near Horseshoe Lake,
moving northeast at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Tupper Lake, Piercefield and Axton Landing.
LAT...LON 4418 7426 4411 7438 4410 7452 4409 7461
4410 7463 4433 7453
TIME...MOT...LOC 2029Z 218DEG 14KT 4411 7451
JMGSpecial weather statement, Aug 2, 7:04 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Burlington VT
704 PM EDT WED AUG 2 2017
NYZ028-030-031-022330-
Eastern Clinton-Southern Franklin-Western Clinton-
704 PM EDT WED AUG 2 2017
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLINTON AND
NORTHEASTERN FRANKLIN COUNTIES...
At 703 PM EDT, strong thunderstorms were located near Chateaugay,
moving northeast at 15 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms as they pass.
Locations impacted include...
Churubusco, Ellenburg Depot, Chateaugay, Ellenburg, Earlville,
Harrigan, Ellenburg Center, Cannon Corners and Brainardsville.
LAT...LON 4500 7380 4496 7372 4477 7397 4488 7417
4493 7413 4500 7403
TIME...MOT...LOC 2303Z 218DEG 14KT 4489 7401
JMGSpecial weather statement, Aug 2, 7:37 PM EDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Burlington VT 737 PM EDT WED AUG 2 2017 NYZ028-031-030015- Eastern Clinton-Western Clinton- 737 PM EDT WED AUG 2 2017 ...AN CLUSTER STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLINTON COUNTY... At 735 PM EDT, a cluster of strong thunderstorms were located across northern Clinton County, moving northeast at 20 mph. Winds in excess of 30 mph and nickel size hail are possible with these storms as they pass. Frequent lightning is also occurring with this activity. Locations impacted include... Mooers, Altona, Ellenburg Depot, Champlain, Jericho, Rouses Point, Ellenburg, Irona, Sciota, Mooers Forks, Alder Bend, Cannon Corners, Miner Lake State Park, Ellenburg Center and Perry Mills. LAT...LON 4472 7366 4489 7399 4500 7386 4501 7335 TIME...MOT...LOC 2335Z 220DEG 18KT 4486 7379 JMG
Local storm report, Aug 2, 8:39 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
839 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG 2 SSW CHURUBUSCO 44.93N 73.95W
08/02/2017 CLINTON NY 911 CALL CENTER
TREES AND LINES DOWN ON PATNODE RD. AT ROUTE 11
&&
EVENT NUMBER BTV1702097
JMGLocal storm report, Aug 2, 8:40 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
840 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG 2 N MOOERS 44.99N 73.59W
08/02/2017 CLINTON NY 911 CALL CENTER
TREES AND LINES DOWN AT INTERSECTION OF HEMMINGFORD RD.
AND NORTH STAR RD.
&&
EVENT NUMBER BTV1702098
JMGThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:46 PM EDT | Special Weather Statement | BTV | Orleans | 59 min |
| Aug 3, 4:22 PM EDT | Special Weather Statement | BTV | Windsor | 23 min |
| Aug 3, 4:27 PM EDT | Special Weather Statement | BTV | Chittenden | 48 min |
| Aug 3, 5:14 PM EDT | Special Weather Statement | BTV | Caledonia | 46 min |
| Aug 3, 6:06 PM EDT | Special Weather Statement | BTV | Orange | 39 min |
| Aug 3, 12:40 PM EDT | Special Weather Statement | BTV | Franklin | 65 min |
| Aug 3, 1:23 PM EDT | Special Weather Statement | BTV | Clinton | 52 min |
| Aug 3, 1:46 PM EDT | Special Weather Statement | BTV | Clinton | 44 min |
| Aug 3, 1:53 PM EDT | Special Weather Statement | BTV | Clinton | 37 min |
| Aug 3, 2:20 PM EDT | Special Weather Statement | BTV | Franklin | 25 min |
| Aug 3, 2:53 PM EDT | Special Weather Statement | BTV | St. Lawrence | 37 min |
| Aug 3, 3:01 PM EDT | Special Weather Statement | BTV | Franklin | 59 min |
| Aug 3, 3:31 PM EDT | Special Weather Statement | BTV | St. Lawrence | 44 min |
| Aug 3, 4:19 PM EDT | Special Weather Statement | BTV | Franklin | 41 min |
| Aug 3, 4:32 PM EDT | Flash Flood Warning | BTV | Franklin, St. Lawrence | 4 hr |
| Aug 3, 4:58 PM EDT | Special Weather Statement | BTV | St. Lawrence | 47 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.